The Curmudgeon* and the Carers

Originally published in Parkinson’s ACT Bulletin July 2013

This account is based on experiences as an in-patient at two of Canberra’s private hospitals and is primarily about administering medications during a spell in hospital of more than a day or so.  

We Parkies are told continually that each one of us is different and we are therefore encouraged to self-manage our medications but in hospitals, large numbers of patients have to be given their individual doses on time in an atmosphere of making absolutely sure that nothing goes wrong.  So there is an in-built potential for conflict between an elderly curmudgeon with Parkinson’s (usually male) and the not-so-elderly nurses (usually female) who are tasked with caring for the curmudgeon including making sure that his “meds” are not only taken but taken on time and as prescribed.

Parkinson’s Australia issues a pamphlet (Parkinson’s and Hospitalisation: Guidelines) with excellent advice on preparing for hospitalisation but it cannot prepare you for the potential conflict to come.  Nevertheless it should be the starting point (essential reading) as you prepare for your sojourn in hospital.  It lists several topics:  contra-indications, interactions, timing and side effects of medications, anaesthetic after-effects, and infection effects.

Soon after arrival, hospital staff will take your medications and keep them in a separate container.  From hereon they are in control.  Other medicationpilulier_semainiers will soon be added.  If the medications are used up, the hospital pharmacy will replace them and you will get the bill later (a good reason to make sure that the hospital knows of any concessions to which you are entitled).

In my experience, contemporary medical science addresses pain relief following surgery through the use of analgesic drugs, usually opioids (with efficacy similar to morphine).  These have side effects (especially nausea and constipation) which are treated with more “meds”.  Do not expect physical ways of alleviating pain such as heat, ointments, massage, acupuncture, etc or traditional cures such as raw ginger in hot water to help with nausea.  

Other routine treatments include precautions against deep vein thrombosis (DVT).  These comprise blood thinners (usually injected on a daily basis), long white compression stockings, calf compressors and exercise.  Make no mistake, DVT is something to avoid:  treatment in advanced cases is usually surgical to unblock major blood vessels, which elderly people cannot undergo indefinitely.  Blood thinners are usually problem-free unless one has already been taking anti-inflammatory drugs, including NSAIDs, when side effects such as profuse nose bleeding can occur.  The long white stockings are at worst a minor irritation when they quickly show stains and dirty patches and need someone to take them off and put them back on before and after the daily shower.  Calf compressors are meant to simulate walking and compress the calf at regular intervals during and immediately after the operation, which can be a problem for parkies as they may also promote tremors.  (Their use is something to discuss with the surgeon and/or the anaesthetist; they may not affect those who have been only recently diagnosed with Parkinson’s.)

At this point I should point out that the anti-emetics (anti-nausea “meds”) commonly prescribed (maxolon and stemetil, for instance) can block the uptake of dopamine in most Parkinson’s drugs and that domperidone (motillium) does not.  However, motillium works best if it is taken 15-30 minutes before a meal (30 minutes in my case) while many other “meds” can be taken with a meal or at any time.  The carers found it difficult to bring the motillium pill on time, so our curmudgeon was left wondering whether to wait 30 minutes after taking the pill that arrived with, or just after the meal – or whether to just start eating anyway.  The propensity for the catering staff to bring meals before the scheduled times (especially at weekends) was a complication, too.

On one occasion, soon after surgery, our curmudgeon’s schedule totalled eight different medications with 18 different timings.  Used to keeping track of a few Parkinson’s meds taken at meal times, understanding this permutation was beyond him, and in a few cases, beyond the carers too.  But spare a thought for the carers:  if there are 200 patients, half of whom have eight or more meds, then the nurses would have to carefully monitor 1800 timings.  Even if the individual nurses have four patients each, this can still be a lot of timings.  Generally they get it right (God help a nurse if “they” found that she or he got it wrong!) but there are times when they do not or cannot.  One of these is during or following an emergency – it is of little use to complain that a straightforward medication has been forgotten if the patient in the next room has just been rescued from a life threatening ordeal.  Sometimes changes in a medication or timing are not recorded plainly in the records (doctor’s hand writing?).  Some medications can be “patient-controlled medication” such as panadol and timings may not be recorded precisely.

In conclusion, here are some “DO s”:  

  • Do study the Parkinson’s Australia pamphlet Parkinson’s and Hospitalisation: Guidelines carefully;
  • Do tell the Parkinson’s nurse consultant and/or your neurologist that you will be in hospital;
  • Do speak to the anaesthetist and the surgeon a few days before admission so that you can get the right timing for your Parkinson’s medications immediately before and after the operation AND avoid anti-nausea meds that can interfere with leva-dopa;
  • Do carefully read the Consumer Medical Information sheet for each of your medications (ask for one from the pharmacy if need be);
  • Do, if you feel capable, ask if you can take charge of Parkinson’s medications and montillium (patient controlled medications);
  • Do consider a pill timer if you are using more than, say, two different meds: these timers can be borrowed from the Parkinson’s nurse consultant or purchased from Tabtimer (see the advertisement on the back page of this Bulletin);
  • Do remember to smile and to suppress that curmudgeon.

 

Tony Fearnside

 

Curmudgeon is simply defined as a bad tempered person, but here it is used to describe an older rather self-opinionated person.  However one dictionary defines a curmudgeon as “an ill-tempered (and frequently old) person full of stubborn ideas or opinions”.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s